MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0203
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00087, 3005168196-2017-00088.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured anterior communicating artery (a-com) aneurysm using penumbra coils 400 (pc400¿s) and a pxslim delivery microcatheter (px slim).During the procedure, the physician placed a pc400 in the a-com using a px slim; however, the pc400 was not the right size and therefore was removed and replaced with a smaller pc400.The physician then attempted to advance a new pc400 through the same px slim; however, resistance was encountered within the first few centimeters after the insertion and the pc400 would not advance through the px slim and therefore, it was removed.It was reported that the physician was able to advance a micro-wire through the px slim prior and after to attempting to use the next pc400; however, the new pc400 would only advance few centimeters inside the px slim and became stuck.The pc400 and px slim were removed and the procedure was completed using another manufacturer¿s microcatheter and coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly of the first evaluated pc400.The pusher assembly was bent approximately 12.0 cm from the proximal end.The embolization coil was detached and protruding out the tip of the introducer sheath.The pull wire and the fractured stretch resistant wire (sr wire) can be seen protruding from the distal detachment tip (ddt).The embolization coil was compressed and damaged along its length conclusions: evaluation of the returned devices revealed both pc400s had compressed embolization coil damage.This type of damage can result from repeated attempts to forcefully advance or retract the embolization coil against resistance.The root cause of the initial resistance experienced by the physician when advancing the first coil could not be determined for the first coil evaluated.Further evaluation revealed the pc400 pusher assemblies were bent and kinked.This damage is likely incidental and may have occurred during return to penumbra facilities.The px slim had no visible damage and a 0.025¿ mandrel was advanced through the px slim without issue.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00087, 3005168196-2017-00088.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6260662
Report Number3005168196-2017-00086
Device Sequence Number967642
Product Code HCG
UDI-Device Identifier00814548011776
UDI-Public00814548011776
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/02/2024
Device Catalogue Number4006C0203
Device Lot NumberF68218
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/21/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/18/2017
Supplement Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR